Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Charleston, WV

June 5, 2007McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 5, 2007, 6:14 PM EDT for McDowell County, West Virginia. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2007, 6:14 PM EDT (22:14 UTC)
Expired
Jun 5, 2007, 6:45 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Whole counties

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:23 PM EDTTSTM WND DMG3 Sse War, WVLARGE TREES DOWN...BLOCKING ROADS IN BERWIND
Jun 5, 6:27 PM EDTTSTM WND DMG5 Sse War, WVLARGE TREES DOWN...BLOCKING ROADS...POWER OUTAGES
Jun 5, 6:27 PM EDTTSTM WND DMG6 Se War, WVLARGE TREE DOWN ON HOUSE...4 POWER POLES DOWN VALLSCREEK TO STATE LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS51 KRLX 052222
SVRRLX
WVC047-052245-
/O.NEW.KRLX.SV.W.0018.070605T2214Z-070605T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT TUE JUN 5 2007...RETRANSMITTED

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF WAR...OR ABOUT 12 MILES NORTH OF RICHLANDS...AND MOVING
  EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CUCUMBER AND JENKINJONES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3728 8176 3728 8184 3734 8187 3737 8186
      3737 8182 3729 8140 3725 8149 3721 8155
      3721 8168

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE
WILL BUILD IN ON WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AREA OF THUNDERSTORMS MOVING THROUGH EASTERN KENTUCKY ATTM
ASSOCIATED WITH SHORTWAVE AND WILL AFFECT PRIMARILY SOUTHERN AREAS
OF CWA. ATMOSPHERIC DYNAMICS ACROSS REGION ARE MARGINAL AT BEST SO
MAINLY EXPECT SOME LOCALIZED HEAVY RAINS. COULD BE SOME ISOLATED
WIND/SMALL HAIL EVENTS.  COLD FRONT INDICATED TO PASS THROUGH
REGION BETWEEN 03 AND 09Z TONIGHT. AGAIN DYNAMICS ARE MARGINAL AND
GIVEN TIME OF DAY NOTHING STRONG EXPECTED. WENT WITH MAV GUIDANCE
ON TEMPS. CLEAR THINGS OUT WEDNESDAY AS HIGH PRESSURE ONCE AGAIN
BUILDS IN.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
CONSENSUS OF MODELS MORE AGGRESSIVELY PUSHES COLD FRONT THROUGH
AND EVEN SOUTH OF THE AREA BY THE BEGINNING OF THE PERIOD. I HAD
SOME INITIAL APPREHENSION OF FOLLOWING THIS TREND AS REFLECTED IN
HPC FORECAST...BECAUSE THE TENDENCY OF THE LAST FEW WEEKS FOR
FRONTS TO BE DEPICTED PLOWING INTO THE WARM RIDGE ONLY TO NEVER
MATERIALIZE THIS FAR SOUTH. HOWEVER...THE BROAD MODEL AGREEMENT ON
THE FLATTENING OF THE SOUTHEAST RIDGE /ONLY TO HAVE IT REBUILD
TOWARDS THE END OF THE PERIOD/ LENDS CREDENCE TO THE SCENARIO.
ALSO...THERE IS REMARKABLE AGREEMENT ON THE BIG PICTURE AMONG GFS
ENSEMBLE MEMBERS OF THE FLOW BECOMING ZONAL...VERSUS THE SOUTHWEST
FLOW THAT PREVENTED EARLIER FRONTS FROM PROGRESSING INTO THE RIDGE.

FORECAST ADJUSTMENTS HAVE BEEN MADE TO ALLOW FRONT TO CLEAR THE
AREA...AND KEEP ALMOST ENTIRE CWA DRY FOR THE WEEKEND. CHANCE POPS
RETURN EARLY NEXT WEEK WITH RETURN FLOW BEHIND HIGH...AND RIDGE
THEN REBUILDS THE HEAT BACK INTO THE REGION TOWARDS MIDWEEK.
THOUGH MUCH OF THE FORECAST RELIES ON HPC GRIDS...THE HPC FORECAST
HIGHS FOR SUNDAY/MONDAY WERE NEAR OR IN SOME CASES EVEN COOLER
THAN THE COOLEST OF THE GFS ENSEMBLE MEMBERS...SO I ADJUSTED THESE
SLIGHTLY WARMER. EVEN SO...TEMPERATURES ARE A BIT COOLER THAN
OUR PREVIOUS FORECAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WITH THUNDERSTORM ACTIVITY ACROSS EASTERN KENTUCKY ATTM WENT WITH
A COUPLE HOURS OF TSTORMS ON HUNTINGTON TAF AND A LOWER CEILINGS.
USED A NARROWER WINDOW AT CHARLESTON FOR THUNDERSTORMS. OTHER
TERMINALS INDICATED THUNDERSTORMS IN VICINITY WITH CB.

OUTLOOK...IFR CONDITIONS ARE POSSIBLE IN FOG TONIGHT INTO
WEDNESDAY MORNING... OTHERWISE NO WIDESPREAD IFR WX EXPECTED
THROUGH SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...
NEAR TERM...DB
SHORT TERM...
LONG TERM...
AVIATION...DB
Hazardous weather outlook, Jun 5, 4:08 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT TUE JUN 5 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-061300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
408 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO A VERY WARM UNSTABLE AIR MASS FRIDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT
COULD BECOME POTENTIALLY SEVERE...WITH STRONG WINDS BEING THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ005-013-024>026-033>035-061300-
DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
RALEIGH-
408 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL MOVE THROUGH THE WEST VIRGINIA
COAL FIELDS...AND SOUTHWEST VIRGINIA...THIS AFTERNOON AND EARLY
EVENING. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS TO
50MPH. THERE IS THE POSSIBILITY THAT ONE OR TWO OF THE STRONGEST
CELLS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO A VERY WARM UNSTABLE AIR MASS FRIDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT
COULD BECOME POTENTIALLY SEVERE...WITH STRONG WINDS BEING THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDP

In the hours before

Special weather statement, Jun 5, 3:07 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT TUE JUN 5 2007

KYZ105-WVZ005-051930-
LAWRENCE KY-WAYNE WV-
307 PM EDT TUE JUN 5 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES WEST OF BLAINE...
OR ABOUT OVER SANDY HOOK...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  CLIFFORD...HOUCKVILLE...GALLUP...MARTHA...CHARLEY AND YATESVILLE
  LAKE STATE PARK.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Local storm report, Jun 5, 6:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 N GRUNDY              37.32N 82.10W
06/05/2007  E0.75 INCH       BUCHANAN           VA   COUNTY OFFICIAL

&&

JDENT

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.